Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

June 11, 2005Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 11, 2005, 5:00 PM MDT for Iron County, Washington County, Utah. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2005, 5:00 PM MDT (23:00 UTC)
Expired
Jun 11, 2005, 5:28 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 5:00 PM MDTTSTM WND DMGNew Harmony, UTPOWER POLES BLOWN DOWN IN NEW HARMONY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 112302
SVRSLC
UTC021-053-120000-
/O.NEW.KSLC.SV.W.0030.050611T2300Z-050612T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT SAT JUN 11 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN IRON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF CEDAR CITY
  WASHINGTON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ST. GEORGE

* UNTIL 600 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES NORTHWEST OF PARAGONAH TO ENOCH TO 8 MILES EAST OF
  NEW HARMONY TO SANTA CLARA TO 16 MILES SOUTHWEST OF SANTA          
  CLARA...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PARAGONAH...WASHINGTON...ST. GEORGE AND PAROWAN BY 520 PM          
  MDT LA VERKIN AND HURRICANE BY 525 PM MDT

LAT...LON 3812 11287 3725 11381 3681 11410 3634 11352
      3679 11323 3755 11290 3779 11275 3784 11260

$$
1 follow-up statement
000 
WWUS55 KSLC 112328
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
526 PM MDT SAT JUN 11 2005

UTC021-053-112336-
/O.CAN.KSLC.SV.W.0030.000000T0000Z-050612T0000Z/
IRON UT-WASHINGTON UT-
526 PM MDT SAT JUN 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND EASTERN IRON
COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND EASTERN IRON 
COUNTIES WAS CANCELLED AT 526 PM MDT.  THE LINE OF THUNDERSTORMS 
ACROSS THE TWO COUNTIES HAS WEAKENED.  SEVERE WIND GUSTS ARE NO 
LONGER EXPECTED...THOUGH ANY REMAINING STORMS COULD PRODUCE WINDS IN 
THE 25-35 MPH RANGE.

LAT...LON 3812 11287 3725 11381 3681 11410 3634 11352
      3679 11323 3755 11290 3779 11275 3784 11260

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:05 PM MDT, 55 minutes earlier.

Area forecast discussion, Jun 11, 4:05 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT SAT JUN 11 2005

.SYNOPSIS...UPPER LEVEL TROUGH WILL MOVE EAST ACROSS UTAH TONIGHT...
FOLLOWED BY A SECOND SYSTEM ACROSS NORTHERN UTAH SUNDAY. A RIDGE OF
HIGH PRESSURE TO OUR WEST WILL LEAD TO A WARM AND GENERALLY DRY
SOUTHWEST FLOW ALOFT THROUGH MUCH OF NEXT WEEK.

&&

.DISCUSSION...ACTIVE CONVECTION OVER MOST SECTIONS OF THE STATE THIS
AFTERNOON ASSOCIATED WITH THE UPPER TROUGH CURRENTLY OVER EXTREME WRN
UTAH. STRONG CONVECTION LATE THIS AFTERNOON...PRIMARILY WITH LOCALLY
HEAVY RAIN...EXISTS OVER SW THROUGH S/CNTRL UT. MOVEMENT OF THE
INDIVIDUAL CELLS HAS PICKED UP THE LAST HOUR OR SO...THUS THE
THREAT OF LOCALLY HEAVY RAIN AND MINOR FLOODING HAS DIMINISHED
SOMEWHAT.  KEEPING AN EYE ON THE LINE OF STORMS MOVING THROUGH WRN
MILLARD THROUGH EXTREME NW WASHINGTON COUNTY.  STRONG WINDS A GOOD
BET WITH THIS LINE...WITH THE THREAT OF LARGE HAIL FROM THE SRN END
OF THE LINE FOR WRN IRON/WASHINGTON COUNTIES.

UP NORTH THE VORTICITY MAX SOMEWHAT LOST UNDER THE CIRRUS SHIELD
OVER EXTREME NE NV WILL DRIFT EAST ACROSS NRN UT WITH THE TROUGH
OVERNIGHT.  MOISTURE FEEDING NORTH FROM THE CONVECTION OVER
SW/CNTRL UT WILL PRIME THE AIRMASS...AND LEAD TO DECENT...BUT NOT
EXCESS RAINFALL TONIGHT.  THE SECONDARY SHORTWAVE THAT WILL FOLLOW
OUT OF THE NW SUNDAY WILL FIND PLENTY OF MOIST AND UNSTABLE OVER NRN
UT.  DYNAMIC AND JET SUPPORT WILL REMAIN THE BEST OVER OUR FAR NRN
ZONES...WITH DIFFERENTIAL HEATING GENERATING SOME CONVECTION OVER
THE CNTRL MOUNTAINS SUNDAY AFTERNOON.

BUILDING HEIGHTS MONDAY WILL SIGNAL THE BEGINS OF WHAT COULD BE
A RETURN TO SEASONAL TEMPS NEXT WEEK.  THE RIDGE AXIS WILL SETTLE
TO THE EAST OF UTAH...LEAVING THE STATE IN A WARM AND GENERALLY DRY
SW FLOW FOR SEVERAL DAYS.  SUBTROPICAL DISTURBANCES CAUGHT UP IN
THE FLOW MAY GENERATE SOME CONVECTION...ESPECIALLY AS THE WEEK
PROGRESSES.

THE RATHER DEEP TROUGH THAT SITS OVER THE ERN PACIFIC MUCH OF THE
WEEK IS PROGGED TO MAKE A MOVE TO THE COAST BY THE END OF THE
WEEK. LOWERING HEIGHTS WITH THE APPROACHING TROUGH SIGNALS AN
INCREASED THREAT OF CONVECTION AND COOLER TEMPS HEADING INTO NEXT
WEEKEND.

&&

.AVIATION...GENERAL SOUTHERLY WINDS EXPECTED THIS EVENING...THOUGH
CONVECTION WILL CREATE ERRATIC AND GUSTY WINDS FROM NEARBY
CONVECTION. CEILINGS COULD DROP INTO THE MVFR RANGE IN HEAVIER
SHOWERS/STORMS THROUGH THIS EVENING.

&&

.HYDRO...FAIRLY WIDESPREAD RAINFALL IN THE .50 - 1.00 RANGE ACROSS
SW THROUGH CNTRL UT TODAY.  APPEARS THAT THE WATERWAYS OVER THE HEAVY
RAIN AREAS ARE HANDLING THE RUNOFF...THOUGH MINOR SMALL STREAM AND
STREET FLOODING HAS BEEN REPORTED.  A SECONDARY...AND WELL
ORGANIZED CONVECTIVE BAND WILL MOVE ACROSS SW UT LATE THIS AFTERNOON
THROUGH EARLY EVENING.  THIS BAND PRODUCING STRONG CONVECTION...AND
IS MOVING SLOW ENOUGH THAT IT COULD PRODUCE MINOR FLASH FLOODING
AGAIN LATE THIS AFTERNOON/EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

CONGER
Hazardous weather outlook, Jun 11, 5:00 AM MDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SAT JUN 11 2005

UTZ012>021-121300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
500 AM MDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN UTAH.

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND INTO THIS EVENING.
LOCALLY HEAVY RAIN IS EXPECTED. SOME OF THE THUNDERSTORMS WILL
CONTAIN VERY HEAVY RAIN...GUSTY WIND AND POSSIBLE HAIL. THE HEAVY
RAIN COULD CAUSE RAPID RISES TO AREA STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

TEMPERATURES WILL BECOME VERY WARM TUESDAY AND PERSIST THROUGH
FRIDAY. WITH THE WARM TEMPERATURES THE HUMIDITY WILL BE LOW AND
INCREASING SOUTHERLY WIND WILL INCREASE THE FIRE DANGER.

UTZ001>011-WYZ021-121300-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
500 AM MDT SAT JUN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE... TODAY

INCREASING SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
TONIGHT. SOME OF THE THUNDERSTORMS WILL CONTAIN HEAVY RAIN...
GUSTY WIND AND POSSIBLE HAIL.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ON SUNDAY BUT DECREASE
IN COVERAGE BY AFTERNOON. A SIGNIFICANT WARMING TREND WILL BEGIN
TUESDAY. VERY WARM TEMPERATURES ARE EXPECTED TO PERSIST THROUGH
FRIDAY WITH INCREASING SOUTHERLY WIND BY MID WEEK.

AOT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 4:02 PM MDTSevere Thunderstorm WarningSLCIron, Washington58 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.